Nevada, 2008

Heavy Snow and High Wind in Nevada, March 14 to 16, 2008

March 14 to 16, 2008 · NWS VEF · 8 events in 4 counties and zones

A series of Pacific storms brought high winds and locally heavy snow to portions of southeast California and southern Nevada.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A series of Pacific storms brought high winds and locally heavy snow to portions of southeast California and southern Nevada.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Mar 13, 8:05 PM PST, 5 hours 10 minutes earlier.

Area forecast discussion, Mar 13, 8:05 PM PST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
905 PM PDT THU MAR 13 2008

.SYNOPSIS...A STRONG PACIFIC STORM OFF THE NORTHWEST COAST WILL DROP
OVER THE SOUTHERN GREAT BASIN AND MOJAVE DESERT DURING THE WEEKEND.
THIS WILL RESULT IN GUSTY WINDS AT TIMES...SCATTERED RAIN AND SNOW
SHOWERS SATURDAY AND SUNDAY...WITH MUCH COLDER TEMPERATURES SATURDAY
AND SUNDAY.
&&

.UPDATE...NEARLY ZONAL FLOW OVER THE AREA TONIGHT WITH LOCALLY GUSTY
WINDS. WINDS HAVE DIMINISHED IN THE OWENS VALLEY AND ALLOWED WIND
ADVISORY TO EXPIRE AS SCHEDULED. ADVISORY STRENGTH WINDS WERE
CONTINUING ACROSS WESTERN SAN BERNARDINO COUNTY AND CONTINUED THE
WIND ADVISORY THERE AND IN THE SIERRA. CLOUDS DECREASED EARLIER THIS
EVENING AND LOOKING AT SATELLITE LOOPS AND MODEL DATA...SKIES WILL
BE MOSTLY CLEAR OVER THE SOUTHERN HALF OR SO OF THE FORECAST AREA
TONIGHT. UPDATED FORECAST EARLIER THIS EVENING TO REDUCE CLOUD COVER
IN THE GRIDS AND ZONES.
&&

.PREV DISCUSSION...315 PM PDT THU MAR 13...SHORT TERM...WINDS
CONTINUE TO BE THE PROBLEM INITIALLY IN THE SHORT TERM. STRONG
WESTERLY JET PUSHING INTO NORTHERN NEVADA THIS AFTERNOON WITH
FORECAST 120-140KT CORE CENTERED OVER THE CENTRAL SIERRA BY 12Z
FRIDAY. MOUNTAIN WAVE CONDITIONS HAVE FORMED TO THE LEE OF THE
SOUTHERN SIERRA PER CURRENT VISIBLE...WHILE DOWNSLOPE EVENT EVOLVED
DURING THE DAY. GUSTY WINDS EXPECTED TO CONTINUE ACROSS THE SIERRA
CREST AND MID SLOPE THROUGH MUCH OF FRIDAY...BUT WINDS INTO THE
OWENS VALLEY LOOK LIKE THEY WILL DISSIPATE BY MID EVENING. AT THE
SAME TIME WESTERLY FLOW ACROSS THE SAN BERNARDINO COUNTY HAS
VERIFIED THE WIND ADVISORY ACROSS THE WESTERN PORTION AND WILL
CONTINUE WITH THIS ADVISORY THROUGH FRIDAY ALSO. SHORT WAVES ALONG
THE NORTH OF THE JET TO CARVE OUT STRONG TROUGH ALONG THE WEST COAST
BY SATURDAY 18Z WITH CLOSED LOW CENTERED TO THE SOUTH OF LAS VEGAS
BY 12Z SUNDAY. AS LOW DEVELOPS AND DROPS SOUTH ON SATURDAY
PRECIPITATION TO GENERALLY BE CONFINED TO THE NORTHERN PORTION OF
THE CWA BY 00Z SUNDAY. HOWEVER COLD AIR ADVECTION/INCREASED CLOUDS
OVER THE AREA TO DROP TEMPERATURES 10-15 DEGREES FROM THIS
AFTERNOONS READINGS. LOW TO BE CENTERED TO THE SOUTHWEST OF LAS
VEGAS BY 12Z SUNDAY WITH RESULTANT BROADBRUSH SLIGHT CHANCE TO
CHANCE PRECIPITATION OCCURRING ACROSS THE CWA SATURDAY NIGHT. BEST
DYNAMICS TO BE IN THE NORTHEAST QUAD OF THE LOW WHICH PLACES A
POSSIBLE BAND OF HEAVY PRECIPITATION SATURDAY NIGHT FROM ROUGHLY
MOUNT CHARLESTON TO NORTHERN LINCOLN COUNTY. THIS IS ONLY MENTIONED
AT THIS POINT BUT WILL NEED TO KEEP AN EYE ON THIS FEATURE. NOT OUT
OF THE QUESTION THAT LOWER VALLEY ELEVATIONS...AROUND 3000 FEET OR
SO MAY SEE A LITTLE SNOW BY SUNDAY MORNING.

.LONG TERM...BY SUNDAY AFTERNOON THE UPPER LOW WILL DIVE SOUTHWARD
AND MOVE ACROSS SOCAL. MODEL CONSENSUS HAS BEEN CONSISTENT FOR THE
LAST FEW RUNS WITH SEVERAL ASPECTS TO THIS SYSTEM...THE LACK ANY
SIGNIFICANT MOISTURE TAP AS WELL AS KEEPING THE CORE OF THE COLD
POOL OFF TO OUR SOUTH AND WEST. THE NATURE OF THIS SYSTEM WILL FAVOR
SHOWERY TYPE PRECIP AND THUS THIS WILL RESULT IN LARGE VARIATIONS
IN QPF AMOUNTS ACROSS THE AREA. STILL EXPECT THE BEST ODDS FOR
PRECIP HERE IN THE LV VALLEY WILL BE WHEN THE BASE OF THE H5 TROUGH
PASSES ACROSS BETWEEN 12Z SUNDAY AND 0Z MONDAY. LAPSE RATES CONTINUE
TO LOOK DECENT TO SUPPORT CONVECTION AS THEY WILL STEEPEN SUNDAY AS
THE UPPER LOW APPROACHES SOCAL. LI/S ARE FORECAST TO APPROACH 0
ACROSS THE LV VALLEY/EASTERN MOJAVE DESERT...AND THIS IS BASED ON
THE GFS WHICH USUALLY TENDS TO UNDER DO THIS PARAMETER SEVERAL DAYS
OUT. SO HAVE KEPT IN THE SLIGHT CHANCE OF TSTMS FOR SUNDAY. GIVEN
THE INSTABILITY...AS LONG AS WE CAN GET SOME BREAKS IN THE CLOUDS TO
LET ENOUGH SUN THROUGH...TSTM POTENTIAL IS THERE. GIVEN THE COLD
POOL ALOFT...WOULD EXPECT HAIL AS WELL AS GUSTY WINDS TO BE THE
PRIMARY CONCERNS IN ANY TSTMS THAT DO DEVELOP. THE OTHER CONCERN
WITH THIS SYSTEM WILL BE SNOW...MAINLY WITH RESPECT TO LOW SNOW
LEVEL POTENTIAL AND ALSO QPF AMOUNTS. H7 TEMPS PROGGED TO BE AROUND
-10C FOR THE DURATION OF THIS SYSTEM...THIS WILL RESULT IN SNOW
LEVELS DROPPING TO AS LOW AS 3500 TO 4000 FEET BY SUNDAY EVENING
ACROSS NORTHERN AND CENTRAL PARTS OF THE CWFA. MODELS DO SHOW SOME
DECENT OMEGA OVER THE AREA AT TIMES...AND ANY HEAVIER CONVECTIVE
BURSTS COULD CERTAINLY HELP TO BRING THE POTENTIAL FOR SNOW TO BE
SEEN INTO THE FOOTHILLS ON THE WEST SIDE OF THE LV VALLEY AS WELL AS
SOME OF THE HIGHER PARTS OF THE DESERTS OF SAN BERNARDINO COUNTY.
ANOTHER CONCERN POINTED OUT BY THE MID SHIFT...IS A PERSISTENT BAND
OF SNOW OVER LINCOLN COUNTY THAT MAY LINGER FOR A GOOD PART OF THE
DAY SUNDAY. LATEST GFS AND GEM AND EVEN RH VALUES FROM THE ECMWF
SUPPORT THIS...AND BASED ON LATEST QPF GUIDANCE...POTENTIAL FOR A
LOW END SNOW ADVISORY EVENT IS POSSIBLE HERE. CONCERN FOR A LOW END
SNOW ADVISORY IS ALSO POSSIBLE SUNDAY IN THE HIGHER ELEVATIONS OF
THE SPRING MOUNTAINS. WILL CONTINUE TO MONITOR. TEMPS SUNDAY STILL
LOOK TO AT BEST REACH THE UPPER 50S HERE IN VEGAS.

HAVE LEFT SOME LOW END POPS IN FOR LATE SUNDAY NIGHT/ST. PATRICK/S
DAY MORNING FOR EASTERN PARTS OF THE CWFA AS THE SYSTEM DEPARTS TO
THE EAST...BUT OTHER THAN THE UKMET WHICH WAS AN OUTLIER...MOST OF
THE OTHER MODELS POINT TO A DRYING TREND ON MONDAY. TWEAKED WINDS UP
A LITTLE AS NORTHERLY WINDS MAY GET INTO THE 15KT RANGE IN THE
COLORADO RIVER VALLEY AS THE SYSTEM PULLS AWAY...AS WELL AS IN THE
SOUTHERN GREAT BASIN. TEMPS SLOWLY MODERATE ST. PATRICK/S DAY
AFTERNOON AS A DRY NORTHWEST FLOW SETS UP AND H5 HEIGHTS BEGIN TO
RISE BACK UP. MODELS ALL TREND TOWARDS A RIDGE BUILDING IN BEGINNING
TUESDAY INTO FRIDAY OF NEXT WEEK. HOWEVER...THEY CAN/T AGREE HOW
STRONG IT WILL BE...FOR NOW HAVE WENT WITH A BLEND OF MODEL HEIGHTS
AS WELL AS H7/H85 TEMPS...WHICH WILL PUSH TEMPS BACK UP INTO THE
UPPER 70S HERE IN VEGAS BY WEDNESDAY. SOME HIGH CLOUDS WILL SKIM
ACROSS THE RIDGE THEN...MAINLY AFFECTING NORTHERN PARTS OF THE CWFA.
&&

.AVIATION...FOR MCCARRAN...HIGH CLOUDS CONTINUE TO DRIFT ACROSS THE
LAS VEGAS VALLEY AND EXPECT GENERALLY BKN CONDITIONS AROUND 25000
FEET BASED ON RH VALUES. WINDS HAVE BEEN QUITE VARIABLE TODAY...BUT
ARE FINALLY COMING AROUND TO THE SW AND SHOULD STAY THERE INTO
TOMORROW. GUSTS OVER 20 KTS POSSIBLE THROUGH TOMORROW NIGHT. A STORM
SYSTEM WILL APPROACH ON SATURDAY BRINGING THE CHANCE OF SHOWERS TO
THE TERMINAL SATURDAY NIGHT THROUGH SUNDAY NIGHT. POTENTIAL FOR AT
THE LEAST MVFR CONDITIONS THEN.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA....AND SOUTHEAST
CALIFORNIA...EXPECT GUSTY SOUTHWEST TO WEST WINDS ACROSS SOUTHEAST
CALIFORNIA AS WELL AS MUCH OF SOUTH-CENTRAL NEVADA WITH GUSTS OVER
35KTS AT TIMES AS WELL AS MOUNTAIN WAVE TURBULENCE THIS EVENING INTO
EARLY TOMORROW NIGHT. ELSEWHERE ACROSS SOUTHERN NEVADA AND IN NW
ARIZONA A SCT TO BKN DECK OF HIGH CLOUDS ALONG WITH VARIABLE WINDS
UP TO 12KTS. AN APPROACHING STORM SYSTEM WILL BRING THE POTENTIAL
FOR SHOWERS...LOW SNOW LEVELS AND EVEN A FEW THUNDERSTORMS SATURDAY
NIGHT INTO SUNDAY NIGHT...MVFR TO POSSIBLE IFR CONDITIONS THEN.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...WIND ADVISORY ZONES 519 AND 523 THROUGH 8 PM PDT FRIDAY.
&&

HARRISON/JENSEN/STACHELSKI

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Mar 13, 3:06 AM PST, 22 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
406 AM PDT THU MAR 13 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-140700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
406 AM PDT THU MAR 13 2008 /406 AM MST THU MAR 13 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A POWERFUL LOW PRESSURE SYSTEM APPROACHING THE PACIFIC NORTHWEST
WILL BRING INCREASING WINDS TO SOUTHEAST CALIFORNIA THIS
AFTERNOON. A WIND ADVISORY IS IN EFFECT FOR THE EASTERN SIERRA
SLOPES AND THE WESTERN MOJAVE DESERT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINDY CONDITIONS WILL PERSIST IN SOUTHEAST CALIFORNIA FRIDAY. THE
MAIN STORM WILL THEN DIG INTO THE DESERT SOUTHWEST OVER THE
WEEKEND...BRINGING MUCH COLDER TEMPERATURES ALONG WITH CHANCES FOR
MOUNTAIN SNOW AND VALLEY RAIN. AS THE STORM DEPARTS EARLY NEXT
WEEK...THERE MAY BE A PERIOD OF GUSTY NORTH WINDS BEHIND IT. QUIET
WEATHER AND A RAPID WARMING TREND ARE EXPECTED BY THE MIDDLE OF
THE WEEK.

.SPOTTER INFORMATION STATEMENT...

FORMAL SPOTTER ACTIVATION IS NOT LIKELY TODAY...BUT SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURES.

MORGAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind, 1 heavy snow. Local standard time, as filed.

High Wind, Esmeralda/Central Nye

When
March 14, 1:15 AM PST
Where
Esmeralda/Central Nye forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
37.914, -117.052 (the zone’s center; the record gives no point)

This gust occurred 35 miles NE of Beatty.

High Wind, Western Clark/Southern Nye

When
March 14, 8:00 AM PST
Where
Western Clark/Southern Nye forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.129, -115.743 (the zone’s center; the record gives no point)

This gust occurred 13 miles NNW of Lathrop Wells.

Heavy Snow, Spring Mountains

When
March 16, 12:00 AM PST to 10:00 AM PST
Where
Spring Mountains forecast zone
Reported by
COOP Observer
Coordinates
37.129, -115.743 (the zone’s center; the record gives no point)

Observers measured 22 inches of snow at Lee Canyon (8145'), and 9 inches at the town of Mount Charleston (7600').

High Wind, Western Clark/Southern Nye

When
March 16, 8:50 AM PST
Where
Western Clark/Southern Nye forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
37.129, -115.743 (the zone’s center; the record gives no point)

This gust occurred 5 miles WNW of Pahrump.

High Wind, Lincoln County Except the Sheep Range

When
March 16, 9:41 AM PST
Where
Lincoln County Except the Sheep Range forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
37.643, -114.877 (the zone’s center; the record gives no point)

This gust occurred 12 miles SW of Elgin.

High Wind, Esmeralda/Central Nye

When
March 16, 1:30 PM PST
Where
Esmeralda/Central Nye forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
37.914, -117.052 (the zone’s center; the record gives no point)

This gust occurred 30 miles NNW of Mercury.

High Wind, Western Clark/Southern Nye

When
March 16, 2:45 PM PST
Where
Western Clark/Southern Nye forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
37.129, -115.743 (the zone’s center; the record gives no point)

This gust occurred 9 miles NW of Mercury.

High Wind, Esmeralda/Central Nye

When
March 16, 9:30 PM PST
Where
Esmeralda/Central Nye forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
37.914, -117.052 (the zone’s center; the record gives no point)

This gust occurred 35 miles NE of Beatty.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2008Every state in 2008This day in weather historyWarnings in Nevada, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77789, 77792, 77794, 77797, 77800, 77801, 77802, 77803.